Alert archive / Nebraska / Tornado Warnings in 2023
Tornado Warning 14, NWS North Platte, NE
NWS North Platte, NE issued this tornado warning at May 12, 2023, 4:43 PM CDT for Garfield County, Holt County, Wheeler County, Nebraska. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2023, 4:43 PM CDT (21:43 UTC)
- Expired
- May 12, 2023, 5:30 PM CDT
- In force
- 47 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 1.0 in
Counties Garfield County, NE, Holt County, NE, Wheeler County, NE
The radar
The North Platte radar (KLNX), 159 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 4:43 PM CDT | TORNADO | 8 S Chambers, NE | TORNADO ON THE GROUND 8 MILES SOUTH OF CHAMBERS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 1:09 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.7 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 96 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1068 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
320
WFUS53 KLBF 122143
TORLBF
NEC071-089-183-122230-
/O.NEW.KLBF.TO.W.0014.230512T2143Z-230512T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service North Platte NE
443 PM CDT Fri May 12 2023
The National Weather Service in North Platte has issued a
* Tornado Warning for...
Northeastern Garfield County in north central Nebraska...
Southern Holt County in north central Nebraska...
Northwestern Wheeler County in north central Nebraska...
* Until 530 PM CDT.
* At 443 PM CDT, a confirmed tornado was located near Chambers, or 22
miles south of O'Neill, moving north at 20 mph.
HAZARD...Damaging tornado and quarter size hail.
SOURCE...Law enforcement confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* The tornado will be near...
Chambers around 500 PM CDT.
Other locations impacted by this tornadic thunderstorm include Goose
Lake State Wildlife Management Area.
This includes the following highways...
Highway 20 between mile markers 303 and 315.
Highway 281 between mile markers 156 and 185.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4209 9847 4203 9882 4243 9909 4249 9856
TIME...MOT...LOC 2143Z 165DEG 19KT 4214 9868
TORNADO...OBSERVED
MAX HAIL SIZE...1.00 IN
$$
JWS3 follow-up statements
342
WWUS53 KLBF 122154
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
454 PM CDT Fri May 12 2023
NEC071-183-122204-
/O.CAN.KLBF.TO.W.0014.000000T0000Z-230512T2230Z/
Garfield NE-Wheeler NE-
454 PM CDT Fri May 12 2023
...THE TORNADO WARNING FOR NORTHEASTERN GARFIELD AND NORTHWESTERN
WHEELER COUNTIES IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 900 PM CDT for north central
Nebraska.
LAT...LON 4209 9847 4209 9886 4243 9909 4249 9856
TIME...MOT...LOC 2154Z 165DEG 19KT 4220 9870
$$
NEC089-122230-
/O.CON.KLBF.TO.W.0014.000000T0000Z-230512T2230Z/
Holt NE-
454 PM CDT Fri May 12 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR SOUTHERN
HOLT COUNTY...
At 454 PM CDT, a confirmed tornado was located near Chambers, or 18
miles south of O'Neill, moving north at 20 mph.
HAZARD...Damaging tornado and quarter size hail.
SOURCE...Law enforcement confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornado will be near...
O'Neill around 540 PM CDT.
O'neill around 545 PM CDT.
Other locations impacted by this tornadic thunderstorm include Goose
Lake State Wildlife Management Area.
This includes the following highways...
Highway 20 between mile markers 303 and 315.
Highway 281 between mile markers 158 and 185.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4209 9847 4209 9886 4243 9909 4249 9856
TIME...MOT...LOC 2154Z 165DEG 19KT 4220 9870
TORNADO...OBSERVED
MAX HAIL SIZE...1.00 IN
$$
JWS612
WWUS53 KLBF 122211
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
511 PM CDT Fri May 12 2023
NEC089-122230-
/O.CON.KLBF.TO.W.0014.000000T0000Z-230512T2230Z/
Holt NE-
511 PM CDT Fri May 12 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR SOUTHERN
HOLT COUNTY...
At 509 PM CDT, a severe thunderstorm capable of producing a tornado
was located just north of Chambers, or 12 miles southwest of
O'Neill, moving north at 25 mph. A second severe thunderstorm,
capable of producing a tornado was located 10 miles south of Inman
and was also moving north at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
southern Holt County, including the following locations... Goose Lake
State Wildlife Management Area.
This includes the following highways...
Highway 20 between mile markers 303 and 315.
Highway 281 between mile markers 158 and 185.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4209 9847 4209 9886 4243 9909 4249 9856
TIME...MOT...LOC 2209Z 162DEG 20KT 4229 9875
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
JWS223
WWUS53 KLBF 122221
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
521 PM CDT Fri May 12 2023
NEC089-122230-
/O.CON.KLBF.TO.W.0014.000000T0000Z-230512T2230Z/
Holt NE-
521 PM CDT Fri May 12 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR SOUTHERN
HOLT COUNTY...
At 518 PM CDT, a severe thunderstorm capable of producing a tornado
was located 10 miles southwest of Page, or 11 miles south of
O'neill, moving northwest at 25 mph. The original storm near
Chambers that prompted the warning has weakened. The more imminet
threat is now with the storm 11 miles south of O'Neill.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
O'neill, O'Neill, Chambers and Goose Lake State Wildlife Management
Area.
This includes the following highways...
Highway 20 between mile markers 303 and 315.
Highway 281 between mile markers 158 and 185.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4209 9847 4209 9886 4243 9909 4249 9856
TIME...MOT...LOC 2218Z 155DEG 21KT 4230 9856
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
JWSWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this tornado warning went out at May 12, 3:58 PM CDT, 45 minutes earlier.
Area forecast discussion, May 12, 3:58 PM CDT, 45 minutes before
Area Forecast Discussion National Weather Service North Platte NE 358 PM CDT Fri May 12 2023 .SYNOPSIS... Issued at 358 PM CDT Fri May 12 2023 Key Messages: - Ongoing severe thunderstorm warnings and tornado warnings with the threat for severe thunderstorms and isolated tornadoes continuing across portions of central and north central Nebraska with a Tornado Watch in effect until 9 pm CDT. - Additional threat for flash flooding into this evening. && .SHORT TERM...(This evening through Saturday night) Issued at 358 PM CDT Fri May 12 2023 A volatile atmosphere is in place. A warm front at 3 pm CDT was analyzed from near Beatrice through Albion and west to near Dunning. Intense storm will continue to develop and lift north of this warm front into north central Nebraska. A tornado threat will continue into this evening as well as the threat for localized flash flooding. A closed upper low was currently centered over northeast Lincoln County and southwest Custer County. This low will track into far southeast SD by 12Z Saturday. Heavy rain will be focused this evening across northern Nebraska from Cherry County east. A cold front will also advance eastward with a breezy northwest wind. On Saturday, the upper low will fill, as a broad area of unsettled weather remains across the region. Showery weather is expected will a few embedded thunderstorms still possible across northeastern area. No heavy rain or severe weather is expected however. Shower chances continue Saturday night as well. .LONG TERM...(Sunday through Friday) Issued at 358 PM CDT Fri May 12 2023 The atmosphere will remain fairly moist Sunday into Sunday night with continued shower chances. By Monday, upper ridging will build into the region, with shower chances ending. Zonal flow Tuesday into Wednesday, for main afternoon and evening chances for showers and thunderstorms. This will continue into Thursday, until a cold front pushes in early Friday. Highs will be cool on Sunday from the upper 50s to low 60s, warming into the 70s Tuesday through Thursday. Cooler Friday behind the cold front in the 60s to low 70s. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1218 PM CDT Fri May 12 2023 An upper low moving through the region will continue to bring widespread shower and thunderstorm activity across western and north central NE. Widespread MVFR/IFR conditions will persist through most of the TAF period, especially around any storms. Breezy northwesterly winds will develop through this afternoon into tonight with gusts up to 30-40 kt. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Roberg SHORT TERM...Roberg LONG TERM...Roberg AVIATION...WFO UNR
Hazardous weather outlook, May 12, 3:59 PM CDT, 44 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 359 PM CDT Fri May 12 2023 NEZ004>010-022>029-035>038-056>059-069>071-094-132100- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 359 PM CDT Fri May 12 2023 /259 PM MDT Fri May 12 2023/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Tonight. Severe thunderstorms are likely through mid evening mainly east of a line from Cody, to Callaway. Large hail, heavy rain and strong winds are expected. Tornadoes are possible mainly north of a line from Brewster to Bartlett. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be likely north of a line from Brewster to Bartlett through 9 PM CDT. CLB
In the hours before
Special weather statement, May 12, 11:59 AM CDT, 4 hours 44 minutes before
Special Weather Statement National Weather Service North Platte NE 1159 AM CDT Fri May 12 2023 NEZ038-121745- Custer NE- 1159 AM CDT Fri May 12 2023 ...A strong thunderstorm will impact portions of northwestern Custer County through 1245 PM CDT... At 1158 AM CDT, Doppler radar was tracking a strong thunderstorm near Merna, or near Broken Bow, moving northwest at 30 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Broken Bow, Merna, Anselmo and Victoria Springs State Recreation Area. This includes the following highways... Highway 2 between mile markers 249 and 278. Highway 92 between mile markers 266 and 273. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4144 9956 4135 9976 4172 10022 4173 9981 TIME...MOT...LOC 1658Z 148DEG 25KT 4145 9971 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH JWS
Local storm report, May 12, 12:46 PM CDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1246 PM CDT FRI MAY 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1242 PM TORNADO 4 N ARNOLD 41.48N 100.19W
05/12/2023 CUSTER NE EMERGENCY MNGR
CUSTER COUNTY EMERGENCY MANAGER REPORTS A TORNADO ON THE
GROUND. HAS SINCE LIFTED.
&&
BROWNLocal storm report, May 12, 12:57 PM CDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1257 PM CDT FRI MAY 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1247 PM TORNADO 5 NNW ARNOLD 41.50N 100.22W
05/12/2023 CUSTER NE EMERGENCY MNGR
BRIEF TORNADO TOUCHDOWN.
&&
BROWNLocal storm report, May 12, 3:45 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
345 PM CDT FRI MAY 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM TORNADO 4 NE ERICSON 41.82N 98.61W
05/12/2023 WHEELER NE STORM CHASER
REPORT RECEIVED VIA SOCIAL MEDIA.
&&
BROWNLocal storm report, May 12, 4:00 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
400 PM CDT FRI MAY 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TORNADO 6 N ARNOLD 41.51N 100.19W
05/12/2023 CUSTER NE FIRE DEPT/RESCUE
FIRE DEPARTMENT REPORTEDAROPE TORNADO APPROXIMATELY 6
MILES NORTH OF ARNOLD.
&&
SHAWN.JACOBSLocal storm report, May 12, 4:43 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
443 PM CDT FRI MAY 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM TORNADO 8 S CHAMBERS 42.09N 98.75W
05/12/2023 HOLT NE LAW ENFORCEMENT
TORNADO ON THE GROUND 8 MILES SOUTH OF CHAMBERS.
&&
CHRISTOPHER.BUTTLERThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 7:32 AM CDT | Areal Flood Advisory | LBF | Chase, Frontier, Hayes, Keith, Lincoln, Perkins | 3 hr |
| May 12, 9:07 AM CDT | Special Weather Statement | LBF | Custer | 23 min |
| May 12, 10:19 AM CDT | Areal Flood Advisory | LBF | Arthur, Chase, Hayes, Keith, Lincoln, Perkins | 12 hr |
| May 12, 10:34 AM CDT | River Flood Warning | LBF | Hayes | 20 hr |
| May 12, 10:56 AM CDT | Areal Flood Advisory | LBF | Keith, Lincoln | 3 hr |
| May 12, 11:59 AM CDT | Special Weather Statement | LBF | Custer | 46 min |
| May 12, 12:20 PM CDT | Areal Flood Advisory | LBF | Custer | 8 min |
| May 12, 12:28 PM CDT | Areal Flood Warning | LBF | Custer | 5 hr |
| May 12, 12:37 PM CDT | Tornado Warning | LBF | Custer, Logan | 38 min |
| May 12, 12:49 PM CDT | Tornado Warning | LBF | Blaine, Custer | 41 min |
| May 12, 1:19 PM CDT | Tornado Warning | LBF | Logan, McPherson, Thomas | 41 min |
| May 12, 2:24 PM CDT | Tornado Warning | LBF | Cherry, Hooker | 36 min |
| May 12, 2:30 PM CDT | Tornado Warning | LBF | Garfield, Wheeler | 45 min |
| May 12, 2:33 PM CDT | Tornado Warning | LBF | Garfield, Loup | 42 min |
| May 12, 2:48 PM CDT | Flash Flood Warning | LBF | Garfield, Loup | 3 hr |
| May 12, 2:55 PM CDT | Severe Thunderstorm Warning | LBF | Garfield, Loup, Wheeler | 50 min |
| May 12, 3:25 PM CDT | Tornado Warning | LBF | Garfield, Wheeler | 50 min |
| May 12, 3:56 PM CDT | Tornado Warning | LBF | Custer, Logan | 34 min |
| May 12, 4:01 PM CDT | Tornado Warning | LBF | Garfield, Holt, Wheeler | 44 min |
| May 12, 5:06 PM CDT | Areal Flood Advisory | LBF | Custer | 13 hr |
| May 12, 5:25 PM CDT | Tornado Warning | LBF | Holt | 50 min |
| May 12, 5:34 PM CDT | Areal Flood Advisory | LBF | Holt | 4 hr |
Nearby
Tornado Warnings in Nebraska, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.